Pseudoporphyria describes a photodistributed bullous disease
that shares clinical and histologic features with porphyria
cutanea tarda (PCT) yet has more benign cutaneous
findings and normal urine porphyrin levels. The treatment of
pseudoporphyria includes discontinuation of suspected agents,
if possible, in combination with strict photoprotection directed
against ultraviolet A (UVA) wavelengths. To our knowledge, this
is the first report of metformin as a cause of pseudoporphyria.
A 71-year-old Caucasian male with a history of nonmelanoma
skin cancer, melanoma, and type 2 diabetes mellitus presented
to our clinic with a 3-month history of blistering on the backs
of his hands. The patient had been started on metformin for
control of his hyperglycemia approximately 4 months before
the onset of blisters. He denied use of any other prescription
or over-the-counter medications, including nonsteroidal antiinflammatory
drugs or supplements. On examination, a small,
tense hemorrhagic bulla was present on his dorsal right hand.
Mild scarring and significant skin fragility from prior blisters
were also evident on both dorsal hands. His examination was
negative for milia, hypertrichosis, sclerosis, or areas of calcification.
Further workup revealed a normal complete blood count,
creatinine, and iron panel, with unremarkable urine porphyrins
via a 24-hour urine screen. A diagnosis of pseudoporphyria
was made and discontinuation of metformin was initiated with
the help of the patient's primary care provider. On 2-month follow-
up, his blistering had resolved and the overall appearance
of his dorsal hands had significantly improved.
Pseudoporphyria encompasses bullous photocutaneous
disease because of a number of etiologies, including photosensitizing
medications, hemodialysis, and chronic UV light
exposure (eg, psoralen + UVA and tanning bed use).1-3 Normal
urine and fecal porphyrin levels and more limited clinical
findings, with the absence of dystrophic calcification, dyspigmentation,
hypertrichosis, and sclerodermoid features,
distinguish it from PCT. However, the two may be clinically
indistinguishable, and shared histologic features include
pauci-inflammatory subepidermal bullae and dermal papillary
festooning, sclerosis, and periodic acid-Schiff—positive blood
vessel walls.1 A biopsy was not performed on our patient, given
the classic clinical findings and negative urine porphyrins
consistent with a pseudoporphyria.
Our patient was in good health, had no recent increase in
UV exposure, and was not on other medications before or
during his clinical disease. This readily eliminated other etiologies.
The onset of the blistering within months of starting
metformin, and the significant clinical improvement within
weeks of its discontinuation, confirm it as the cause of his
pseudoporphyria. Metformin is a commonly used first-line
pharmacological agent for the safe and effective treatment
of type 2 diabetes, recommended by the American Diabetes
Association.4 A member of the biguanide class of oral antihyperglycemic
medications, metformin decreases hepatic
glucose output and enhances peripheral and hepatic sensitivity
to insulin. Reports of photosensitivity due to metformin
are scarce in the literature, and this medication as a cause of
pseudoporphyria has not been previously described.5 Given
how common its use is within the adult population, the incidence
of metformin as a cause of photo-induced disease may
likely be underreported and should not be overlooked.
The authors have disclosed no relevant conflicts of interest.
- Green JJ, Manders SM. Pseudoporphyria. J Am Acad Dermatol. 2001;44(1):100-108.
- Sharp MT, Horn TD. Pseudoporphyria induced by voriconazole. Am Acad
- Degiovanni CV, Darley CR. Pseudoporphyria occurring during a course of
ciprofloxacin. Clin Exp Dermatol. 2008;33(1):109-110.
- Shomali M. Add-on therapies to metformin for type 2 diabetes. Expert
Opin Pharmacother. 2011;12(1):47-62.
- Kastalli S, El Aïdli S, Chaabane A, Amrani R, Daghfous R, Belkahia. Photosensitivity
induced by metformin: a report of 3 cases [in French]. Tunis